Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Northern Indiana

June 20, 20165 counties in Indiana

NWS Northern Indiana issued this special weather statement at Jun 20, 2016, 6:01 PM EDT for 5 counties in Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2016, 6:01 PM EDT (22:01 UTC)
Expired
Jun 20, 2016, 6:45 PM EDT
In force
44 min
Issued by
NWS Northern Indiana

Counties Adams County, IN, Blackford County, IN, Grant County, IN, Jay County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS83 KIWX 202201
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT MON JUN 20 2016
 
INZ024>027-032>034-202245-
JAY-HUNTINGTON-ADAMS-WABASH-BLACKFORD-WELLS-GRANT-
601 PM EDT MON JUN 20 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HUNTINGTON...
JAY...SOUTHERN ADAMS...SOUTHERN WABASH...WELLS...BLACKFORD AND GRANT
COUNTIES...

AT 600 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BERNE...
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM ALONG WITH TORRENTIAL RAINFALL. RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
MARION...BLUFFTON...PORTLAND...HARTFORD CITY...GAS CITY...BERNE...
UPLAND...FAIRMOUNT...DUNKIRK...MONTPELIER...JONESBORO...GENEVA...
SWEETSER...SWAYZEE...LA FONTAINE...VAN BUREN...MONROE...PENNVILLE...
MATTHEWS AND WESTCHESTER.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
280.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4038 8586 4065 8586 4065 8592 4073 8594
      4078 8481 4038 8481
TIME...MOT...LOC 2200Z 309DEG 25KT 4067 8497 
$$

SLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 20, 4:16 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 20, 4:16 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
416 PM EDT MON JUN 20 2016

.SYNOPSIS...
Issued at 409 PM EDT Mon Jun 20 2016

A cold front dropping across the area will bring scattered showers
and thunderstorms to northern Indiana and northwest Ohio this
evening. A few storms may produce damaging wind gusts, large hail,
and brief torrential rainfall. Quiet conditions are expected
Tuesday and Tuesday night behind the front. This front will return
northward on Wednesday as an upper level disturbance tracks out of
the northern Plains. This will result in a renewed threat of
showers and thunderstorms, with the possibility of severe weather
Wednesday afternoon and Wednesday night, along with localized
heavy rainfall. Low temperatures will range from 60 to 65. High
temperatures on Tuesday will range from the upper 70s to lower
80s.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 409 PM EDT Mon Jun 20 2016

Near term severe threat will continue to be the primary
forecast

Showers and thunderstorms have developed in association with lead
short wave broad pre-frontal confluence/moisture-pooling zone. This
pooled moisture has led to an axis of 1500-2500 100 mb MLCAPES
from northeast Illinois across far northern Indiana and southern
lower Michigan this afternoon. Deep layer shear has also been on
increase across lower Michigan, northern Indiana this afternoon,
into the 30 to 40 knot range. With very warm low/mid level
profiles, isolated damaging wind gusts have been the main threat
to this point, and would expect occasional more intense precip
loading and core collapses to pose an additional threat of
isolated damaging winds as storms drop southward over the next few
hours, along with a possibility of some isolated large hail. Main
limiting factors for a more widespread severe event continue to be
rather weak convergence across the area and being somewhat
divorced from strong mid/upper level forcing across the Great
Lakes. Still expecting threat of isolated damaging winds/large
hail to persist as front/prefrontal moisture zone drop southward
across the area through around 01Z or 02Z. Cooler and less humid
conditions for Tuesday/Tuesday night behind this front with a
brief lull in more active weather as main focus for shower and
thunderstorm activity shifts westward across the mid MS Valley.
High should reach around the 80 degree mark for Tuesday with
noticeably less humid conditions.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 409 PM EDT Mon Jun 20 2016

Active weather still appears to be in store for midweek with
greatest concern period late Wednesday afternoon into Wednesday
night with a potential of an organized higher end severe event. Some
inherent uncertainty still exists regarding convective evolution for
Wednesday/Wednesday night. Synoptic pattern does appear to favor an
active period however as low level boundary does not make
significant southward progress, and should begin to lift back
northeastward as westerly flow strengthens in response to next ridge
riding wave across the Plains. This pattern will set up an intense
instability gradient from the southern Great Lakes to the Mid Ms Rvr
Valley which could pose a favorable track for any upstream MCS
development into the local area, particularly by Wednesday night.
Biggest uncertainty at this time is the nature of the convection
Wednesday afternoon/Wednesday evening and whether any discrete
development can occur. There may be a narrow window particularly
across southwest half of the area where some near sfc based discrete
development can occur late Wednesday afternoon/Wednesday evening.
However, at this time will continue to stress primary hazards as
damaging straight line winds with a potential more organized MCS.
Strong low level moisture convergence associated with stronger
southwest flow nosing into the area with PWATS pooling to 1.75-2.00
inches Wednesday night. With excessive column moisture and a couple
of rounds of convection expected Wednesday/Wednesday night.

Maintained mid range chance/low likely PoPs into Thursday morning,
especially eastern half with gradually drying conditions for
Thursday afternoon.  A brief period of quieter weather then in store
for Friday/Saturday before next Pacific wave tops the ridge across
western CONUS on Saturday. This will allow for warming temperatures
this weekend with eventual increasing rain/thunder chances for
Saturday night-Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 115 PM EDT Mon Jun 20 2016

KIWX radar showing line of SH/TSRA dropping slowly southeast this
afternoon. Airmass beginning to destabilize out ahead of approaching
cold front but coverage of precip remains questionable in such a
weakly forced environment. Therefore will handle KSBN with a TEMPO
group while maintaining VCTS at KFWA. Gusty W/SW winds this
afternoon will shift to the NW this evening as cold front passes
through and diminish to less than 10kts tonight. VFR conditions
following frontal passage as high pressure builds into the region.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Logsdon

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 20, 4:32 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT MON JUN 20 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-212045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
432 PM EDT MON JUN 20 2016 /332 PM CDT MON JUN 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT AREAS SOUTH OF ROUTE 6 THIS
EVENING. A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
SOME OF THE STORMS WEDNESDAY AND WEDNESDAY NIGHT MAY BE SEVERE
WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO SEND REPORTS TO THE NATIONAL
WEATHER SERVICE THROUGH EARLY THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-212045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
432 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
SOME OF THE STORMS WEDNESDAY AND WEDNESDAY NIGHT MAY BE STRONG TO
SEVERE WITH GUSTY WINDS...HAIL AND INCREASED WAVE HEIGHTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 20, 5:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HEAVY RAIN       1 E WINONA LAKE         41.22N 85.80W
06/20/2016  M2.68 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            RAINFALL SINCE LATE AFTERNOON.

&&

NDM
Local storm report, Jun 20, 5:32 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     HUNTINGTON              40.88N 85.51W
06/20/2016                   HUNTINGTON         IN   EMERGENCY MNGR

            TWO TREES DOWN IN TOWN, BLOCKING ROADS.
            MULTIPLE TREES DOWN ACROSS THE NORTHERN PART
            OF THE COUNTY. .

&&

LWF
Local storm report, Jun 20, 5:34 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     1 SW OAKWOOD PARK       41.40N 85.75W
06/20/2016                   KOSCIUSKO          IN   PUBLIC

            TREE DOWN ON HOUSE NEAR ROUTE 13 JUST SOUTH
            OF SYRACUSE.

&&

NDM
Local storm report, Jun 20, 5:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     REYNOLDS                40.75N 86.87W
06/20/2016  E60 MPH          WHITE              IN   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 60 MPH AND PEA SIZE
            HAIL.

&&

MCS
Local storm report, Jun 20, 5:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 SSE CRAIGVILLE        40.74N 85.08W
06/20/2016  M58 MPH          WELLS              IN   TRAINED SPOTTER

            MEASURED ON HOME MOUNTED ANEMOMETER.

&&

NDM
Special weather statement, Jun 20, 6:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT MON JUN 20 2016

INZ024>027-032>034-202245-
JAY-HUNTINGTON-ADAMS-WABASH-BLACKFORD-WELLS-GRANT-
601 PM EDT MON JUN 20 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HUNTINGTON...
JAY...SOUTHERN ADAMS...SOUTHERN WABASH...WELLS...BLACKFORD AND GRANT
COUNTIES...

AT 600 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BERNE...
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM ALONG WITH TORRENTIAL RAINFALL. RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MARION...BLUFFTON...PORTLAND...HARTFORD CITY...GAS CITY...BERNE...
UPLAND...FAIRMOUNT...DUNKIRK...MONTPELIER...JONESBORO...GENEVA...
SWEETSER...SWAYZEE...LA FONTAINE...VAN BUREN...MONROE...PENNVILLE...
MATTHEWS AND WESTCHESTER.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
280.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4038 8586 4065 8586 4065 8592 4073 8594
      4078 8481 4038 8481
TIME...MOT...LOC 2200Z 309DEG 25KT 4067 8497

SLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:23 PM EDTSpecial Weather StatementIWXSaint Joseph37 min
Jun 20, 2:45 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph60 min
Jun 20, 3:01 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph44 min
Jun 20, 3:17 PM EDTSpecial Weather StatementIWXLaGrange, Steuben58 min
Jun 20, 3:40 PM EDTSpecial Weather StatementIWXDeKalb, Kosciusko, Marshall, Noble65 min
Jun 20, 3:52 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley38 min
Jun 20, 4:24 PM EDTSpecial Weather StatementIWXHuntington, Kosciusko, Whitley51 min
Jun 20, 5:01 PM EDTSpecial Weather StatementIWXWhite44 min
Jun 20, 5:10 PM EDTSpecial Weather StatementIWXAdams, Allen, Huntington, Wabash, Wells, Whitley50 min
Jun 20, 5:43 PM EDTSevere Thunderstorm WarningIWXWhite23 min
Jun 20, 6:28 PM EDTSpecial Weather StatementIWXCass47 min
Jun 20, 6:45 PM EDTSpecial Weather StatementIWXHuntington, Wabash, Wells60 min
Jun 20, 1:57 PM EDTSpecial Weather StatementIWXBerrien33 min
Jun 20, 2:06 PM EDTSpecial Weather StatementIWXSaint Joseph39 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.